In most cases, you can treat hypoglycaemia yourself when you recognise the symptoms.
The immediate treatment for hypoglycaemia is to have some sugary food or drink (about 15 to 20g of rapidly acting carbohydrate) to end the attack.
For example, this could be:
At first you should avoid fatty foods and drinks, such as chocolate and milk, because they don't usually contain as much sugar and the sugar they do contain may be absorbed more slowly.
After having something sugary, you should have a longer-acting carbohydrate food, such as a few biscuits, a cereal bar, a piece of fruit or a sandwich.
It will usually take around 15 minutes to recover from a mild episode of hypoglycaemia. If you have a blood glucose meter, measure your blood sugar again after 15 to 20 minutes. If it's still too low (below 4mmol), you should have some more sugary food or a drink before testingyour levelsagain in another 15 to 20minutes.
When treating someone else with hypoglycaemia, if the above treatment isn't effective, you may be able to help them by applying glucose gel (or honey, treacle or jam if glucose gel isn'tavailable) to the inside of their cheeks, and gently massaging the outside of their cheeks.
It may take 10 to 15 minutes before they feel better. This shouldn't be done if the person is drowsy or unconscious because of the risk of choking.
If you have several episodes of hypoglycaemia a week, you should contact your diabetes care team to find out the underlying cause. Your medication may need to be adjusted, or there may be another condition causing hypoglycaemia that needs to be treated.
If a person loses consciousnessbecause ofsevere hypoglycaemia, they need to be put into therecovery position and given an injection of the hormone glucagon(if they have an injection kit). The injection will raise their blood glucose level.
The injection should be carried out by a friend or family member who knows what they're doing, or by a trained healthcare professional.
You should dial 999 to request an ambulance if:
Never try to put food or drink into the mouth of someone who's unconscious asthey could choke.
If you're able to give a glucagon injection and the person regains consciousness, they shouldeat some longer-acting carbohydrate food, such as a few biscuits, a cereal bar or a sandwich.
You should continue to monitor the person for signs of recurring symptomsin case they need to be treated again.
Find out about the symptoms of hypoglycaemia, what causes it, how it can be treated and managed, and how to prevent it.
It's important to be aware of the signs and symptoms of hypoglycaemia, which can include feeling hungry, sweating, dizziness, tiredness and blurred vision.
Find out what can cause hypoglycaemia in people with and without diabetes.
Find out how you can treat an episode of hypoglycaemia after recognising the symptoms, and how to treat someone who's unconscious.
How to avoid hypoglycaemia if you have diabetes, including monitoring your blood glucose levels, eating carbohydrates and keeping treatment within easy access.